Iowa, 2021Hail and Damaging Winds in Iowa, August 10, 2021
August 10, 2021 · NWS DMX · 5 events in 4 counties and zones
An upper level low moved across the area with an attendant frontal boundary that stalled out across the state. The air mass south of the boundary was extremely hot an humid with heat indices soaring over 105 degrees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low moved across the area with an attendant frontal boundary that stalled out across the state. The air mass south of the boundary was extremely hot an humid with heat indices soaring over 105 degrees. This resulted in very high instability with surface based CAPE over 4000 J/kg. Storms developed quickly in the afternoon but with little shear they struggled to get organized. Quarter sized hail and some damaging wind gusts did occur with a few of the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 10, 11:34 AM CST, 11 minutes earlier.
Area forecast discussion, Aug 10, 11:34 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1234 PM CDT Tue Aug 10 2021
...Updated Aviation...
.SHORT TERM.../Today through Wednesday/
Issued at 304 AM CDT Tue Aug 10 2021
Confidence: Medium
The easier part of the forecast today will be the temperatures and
need for heat headlines; convection not so much though there is a
better consensus now than the past 24 to 36 hours. Tonight's 04z
subjective sfc analysis shows a weak low over lower Lake Michigan
with a trailing boundary into southeast Iowa snaking back northwest
to a low over Sioux Falls within an elongated trough of low pressure
extending north into Canada. A warm front remains over western into
central Iowa now with a trailing cold front from the north/south
trough southwestward into South Dakota. Dewpoints are extremely high
for late evening with an area of 75F dewpoints hugging the warm
front in Iowa up to the Sioux Falls low. The area expands south of
the front over Nebraska, most of Missouri and Illinois as well. It
appears that the corn has finally caught up over portions of the
region. Aloft, H850 subjective analysis shows much of the surface
reflection with a trough over the Northern Plains back into the
Rockies and then south into New Mexico. The wave/MCV that moved
across Iowa Sunday night and Monday morning has progressed to
southeast Wisconsin to Ohio at 00z Tuesday. An upstream wave over
the Texas Panhandle south into Texas is likely to be our next system
of importance later today. A cluster of thunderstorms over northern
Kansas/southern Nebraska at 0630z will move east northeast toward
Iowa by 12z and weaken into the morning hours in an area of
weakening warm air advection overnight. A second area of storms is
anticipated to develop in a zone of stronger warm air advection
nearer the Sioux Falls low/trough across MN from now through 12z.
Current indications suggest that most of any storms that develop
will remain northeast of our forecast area yet this morning. As the
warm front continues to lift northeast this afternoon, a cap of +12
to 13 C H700 air will ride into the area. With southwest winds and
H850 temps in the 21 to 22C range by late afternoon, highs will once
again easily surpass the lower 90s over the southeast half with
upper 80s elsewhere. With dewpoints again in the mid to upper 70s,
heat indices will hit the 100 to 105F mark in the southeast half of
the forecast area and a heat advisory is already in place. Most of
the day, even with strong heating and high dewpoints leading to 3500
to 4000 MUCAPE, there wont be enough convergence or forcing to
initiate storms until later in the afternoon when the wave over the
Texas Panhandle and another shove of H850 warm air advection arrives
around 00z. So, the going thought and consensus for increasing
storms continues to point toward a later afternoon/evening into
overnight event. As the wave and weak sfc low track across the
region overnight and with 0-6km bulk shear will remain in the 30 to
35kt range overnight, storms are expected both in southeast/southern
Iowa/northern Missouri and also some along the receding warm front
into southwest Wisconsin. We remain in a slight risk today with
decent hail cape and some threat for wind, both seem to be
conditional with respect to the warm layer aloft and inhibition
nearer the surface. With the high levels of sfc/H850 moisture and
warm cloud depths quite high tonight, storms that do develop will
also have a chance to drop a spotty, quick inch or two of rainfall.
The areas most favored would be in the southeast half of our
forecast area from Waterloo southwest through about Des Moines to
Creston. Overnight lows tonight will again be quite uncomfortable
with lows in the mid to upper 60s north and in the lower 70s south.
Tomorrow will again be quite hot; especially in the south. With the
trailing boundary making its way south across the region by late
afternoon/evening, there may be some storms again over the northeast
and east in the afternoon hours, then spreading southeast in the
evening. Highs tomorrow will be similar today; especially south of
the approaching boundary with lower 90s common and heat indices in
the lower 100s generally along and south of I80. Though plans are
not to have a split-in-time tow day advisory out now, will consider the
south for tomorrow when the remainder of the forecast in terms of
thunder chances and precipitation comes into better view.
.LONG TERM.../Wednesday Night through Monday/
Issued at 304 AM CDT Tue Aug 10 2021
Confidence: Medium to High
Most of the activity will occur early in the period on Thursday into
Thursday night as another cool front pushes south into the region.
After a slightly less humid airmass Wednesday afternoon northeast
into the evening, warmer air will immediately return overnight into
Thursday just ahead of the next approaching boundary. Both tomorrow
and Thursday show some chances for strong to a few severe storms
mainly due to the continued heat and humidity as well as just enough
0-6km shear. Overall the threat for any organized, large scale
activity is not looking too likely at this point but will continue
to evaluate. With the arrival of the later Thursday boundary, a
cooler and drier airmass will move into the region and finally bring
temperatures and dewpoints back to a more comfortable level. High
pressure is expected to build into the region and become locked into
the Great Lakes Saturday into Monday. Minor differences aside, the
GFS and Euro operational models are in general agreement. Highs
through the period will cool from the 80s/90s Thursday to the 80s
into the weekend with lows in the 50s/60s by the weekend as well.
&&
.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1231 PM CDT Tue Aug 10 2021
Area of MVFR cigs tracking across central Iowa as of early
afternoon. A few embedded showers were also noted over north
central Iowa, gradually tracking north and east. The stratus deck
should continue to track north east and eventually lead to a
return to VFR at most terminals by late afternoon.
Additional TSRA are possible by later this afternoon through the
overnight hours, mainly across central into southern Iowa.
Confidence is very low at the current time as to the location and
timing of any possible TSRA activity. Have opted to only include
mention of VCTS at KOTM for now, but this may need to be expanded
to other terminals or eliminated as trends become more clear.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for IAZ027-028-037>039-
047>050-058>062-070>075-081>086-092>097.
&&
SHORT TERM...REV
LONG TERM...REV
AVIATION...Martin
Hazardous weather outlook, Aug 10, 2:08 AM CST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
308 AM CDT Tue Aug 10 2021
IAZ004>007-015>017-023>026-033>036-044>046-057-111100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-Audubon-
308 AM CDT Tue Aug 10 2021
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
There is a slight chance of thunderstorms this evening, with a low
risk of severe weather primarily in the form of locally strong
wind gusts.
It will be hot and muggy again today, with heat index values
possibly approaching 100 degrees this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through monday
Additional thunderstorm chances are forecast late Wednesday and
late Thursday, especially toward central Iowa and further south
and east. Severe weather may be possible at times, with strong
winds being the primary threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
IAZ027-028-037>039-047>050-058>062-111100-
Butler-Bremer-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-
Guthrie-Dallas-Polk-Jasper-Poweshiek-
308 AM CDT Tue Aug 10 2021
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
A Heat Advisory is in effect for the area this afternoon and
evening. See weather.gov/desmoines for details.
Thunderstorm chances return from this afternoon through tonight.
Severe weather will be possible, primarily this afternoon and
evening in the form of strong wind gusts.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Additional thunderstorm chances are forecast late Wednesday and
late Thursday, with a threat of severe weather at times primarily
in the form of strong wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation could be needed this afternoon and evening,
and possibly again Wednesday and Thursday.
IAZ070>075-081>086-092>097-111100-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
308 AM CDT Tue Aug 10 2021
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
A Heat Advisory is in effect for the area through this evening.
See weather.gov/desmoines for details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Additional thunderstorm chances are forecast late Wednesday and
late Thursday, with a threat of severe weather at times primarily
in the form of strong wind gusts.
The heat index may approach or briefly exceed 100 degrees again on
Wednesday afternoon and Tuesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation could be needed this afternoon and evening,
and possibly again Wednesday and Thursday.
Lee
Hail, Clarke
- When
- August 10, 11:45 AM CST to 11:55 AM CST
- Where
- Clarke County, 0.87 mi SW of Murray
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.040, -93.980
Dime to quarter sized hail beginning at 1245pm local time and continuing for several minutes. End time estimated by radar.
Hail, Bremer
- When
- August 10, 1:08 PM CST to 1:25 PM CST
- Where
- Bremer County, 2.45 mi SW of Frederika
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.860, -92.340
Quarter sized hail in progress with heavy rain at time of report. End time estimated by radar.
Thunderstorm Wind, Tama
- When
- August 10, 2:17 PM CST to 2:25 PM CST
- Where
- Tama County, 2.95 mi NNW of Montour
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.010, -92.740
Public report of 60 plus mph wind gusts east of Le Grand, significantly reducing visibility on highway 30.
Thunderstorm Wind, Marion
- When
- August 10, 2:24 PM CST
- Where
- Marion County, 2.94 mi WSW of Lake Red Rock
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.380, -93.120
WHO tv viewer shared pictures of large tree limbs over 3 inches in diameter snapped and an outbuilding with substantial damage.
Thunderstorm Wind, Marion
- When
- August 10, 2:25 PM CST
- Where
- Marion County, 2.49 mi WSW of Lake Red Rock
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.380, -93.110
KCCI tv viewer shared pictures of tree branches over 3 inches in diameter snapped.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, August 10 to 12, 202119 injured · 3 events
- Hail in Kansas, August 10, 2021$6.4 million · 2.75 in hail · 4 events
- Damaging Winds and Lightning Strikes in Maryland, August 10, 2021$2.6 million · 57 kt wind · 18 events
- Flash Flood in Michigan, August 10, 2021$1.3 million · 1 event
- Flash Flooding and Hail in Michigan, August 10 to 11, 20211 injured · $392,000 · 51 kt wind · 16 events
- Flash Flooding and Damaging Wind in Arizona, August 10 to 12, 2021$419,000 · 56 kt wind · 15 events
- Damaging Winds in Wisconsin, August 10, 2021$272,000 · 67 kt wind · 14 events
- Hail and Damaging Winds in Virginia, August 10, 2021$154,000 · 1.75 in hail · 20 events
- Damaging Winds in Michigan, August 10, 2021$230,000 · 64 kt wind · 9 events
- Hail and Damaging Winds in Georgia, August 10 to 11, 2021$75,000 · 1 in hail · 14 events
- Tornado and Flood in Illinois, August 10, 202160 kt wind · 51 events
- Hail and Damaging Winds in Kansas, August 10, 2021$55,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978260, 978261, 978294, 978509, 978510.